NewsSoutheast Valley NewsApache Junction News

Actions

Valley mom questions school's response after son almost dies from fentanyl-laced pill

Posted: 7:46 PM, Apr 05, 2019
Updated: 2019-04-07 16:52:20-04
KNXV Fentanyl Generic.png

APACHE JUNCTION, AZ — A Valley mother is questioning how her 14-year old son's school handled a near-fatal drug overdose.

The incident did not take place on campus, but the mother who asked to stay anonymous, says her teen overdosed on fentanyl. He told her another student from school had given him the pill.

"He just said he got it from a kid at school, the kid told him it would make him feel good and that was about it," said the woman.

She said her son took just half a pill then went to their neighborhood Walmart with his brother. While they were at the register paying for their products, the teen got dizzy and walked away to the front of the store, where he collapsed by the vending machines.

That is when a Walmart supervisor got the call for help.

"I had my radio on me, and I responded to a code white, which is either an injury or accident," said Joshua Bredvig. He said he had taken a few CPR lessons a decade ago, while in high school, but he knew he just had to act fast.

"I see her son laying there, he was unresponsive, and he was turning blue. He looked lifeless; he looked completely lifeless. I approached him, and I even checked his pulse to see if he was breathing he wasn't, he was turning blue," said Bredvig.

He did chest compressions on the teen as he remembered learning that drugs could transfer from one person to another by performing mouth to mouth CPR.

While performing CPR, Bredvig said he could feel a faint heartbeat, and the teen would gasp for air, then go unconscious again. Medics finally arrived and took over, rushing the boy to the hospital.

"It's not something you want to experience. Seeing your son, at any age, seeing them on the floor with medics doing CPR on him, and then telling you he probably won't make it, it's traumatizing," said the woman.

His mother says doctors initially told her they did not think her son would survive. He was administered Narcan and regained consciousness.

That is when she learned about the pill that almost killed her child.

"They ran toxicology and said that it was a 30 mg Percocet laced with fentanyl," said the mother.

Now the burning question, who gave her son that pill. She says her son will not disclose any information, but she also questions why school officials at Cactus Canyon Junior High School did not send out a note informing other parents about the close call that had taken place involving one of their students.

"My son got it at school. If my son got it, there are other kids in there that have it. It's being passed around," said the mother.

This is not the first school district in the Valley to have a brush with a student who nearly died of an overdose.

In March, ABC15 covered the story of a Scottsdale teen who also overdosed on Percocet, laced with fentanyl.

The mother said she fears a teen drug dealer may still be actively handing out pills to other students.

ABC15 reached out to school officials to find out why they did not think it was important to warn parents in the district about the incident. It took place four months ago in December. A school spokesperson told ABC15 after talking, school administrators decided to send a letter out to families tonight, April 5.

School officials were still working on the language of the letter, but the district sent us this official statement:

"Apache Junction Unified School District is very concerned about drug awareness issues and the health and well being of our students. The situation, and all situations like it, have been monitored closely and are fully investigated.

Some of the many things we do at Cactus Canyon for drug awareness include:

  • DARE Education (10 one hour lessons) in our 5th (elementary) and 8th grades each year 
  • Focus on positive behavior and student expectations through our school-wide behavior matrix
  • Full-time counselor and behavior coach on campus for individual, group and classroom behavioral support
  • Strong relationship with AJ Police Department
  • PE classes conduct mini-lessons with nutrition, health and a healthy lifestyle 
  • On-going staff professional development with developing growth mindsets with our students and within our school culture
  • Every drug-related issue is investigated, and students are addressed and counseled one-on-one

While we put an emphasis on drug –prevention, newer drugs such as a prescription pill laced with Fentanyl, can be deadly, even if only used once. Due to the severity of the problem more communication will be going out to students as well as to parents to warn their children to NEVER take any pills or medication that has not been prescribed for them by a licensed physician."

ABC15 asked the district to provide us with a copy of the letter. On Saturday, we received a copy of the letter sent out to parents:

Dear CCJH Parent/Guardian:

In light of the increasing number of drug incidents across the valley, state, and nation, including our own community, we want to remind parents about the importance of talking to your children regarding the dangers of drugs. Many of you may have seen or read recent news reports about opioid use. Cactus Canyon Junior High School is very concerned about drug awareness issues and the health and well being of each of our students. We want you to know that drug-related incidents are monitored closely and are fully investigated.

Some of the many things we do at Cactus Canyon for drug awareness include DARE Education, positive behavior reinforcement through our school-wide behavior matrix, a full-time counselor and part-time behavior coach on campus for behavioral support, a strong relationship with the AJ Police Department, physical education classes that conduct mini-lessons with nutrition and health, and ongoing staff professional development.

While we put an emphasis on drug prevention, newer drugs such as a prescription pill laced with fentanyl can be deadly - even if used only once. This drug has been described as the deadliest opioid around. More incidents involving fentanyl are being reported across the Valley. Due to the severity of the problem, we feel it is vital to repeat the message; please warn your children to NEVER take any pills or medications that have not been prescribed specifically for them by a licensed physician.

Also, please remind your child that if he or she observes someone giving or selling a pill to another student to report it immediately. Thank you for your continued support of our school.

Sincerely,

Courtney Castelhano
Principal

We have also reached out to Apache Junction police to find out where this investigation stands. We have not heard back from them yet.

The mother tells us her son suffered trauma to his heart from the CPR but she is grateful he is alive, and she hopes parents use this opportunity to talk to their children about the dangers of fentanyl.